Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
I can't take meds:-(
avatar
Countrycrazy posted:
What do you do when you are bipolar and have neuroleptic malignant syndrome? All the doctors I have talked with have said there is nothing they can do to treat me because of NMS. Would really like to find a way to control everything and get back to my self.
Reply
 
avatar
bpcookie responded:
Hello Courntrycrazy, nice to meet you and welcome to the board. Wow, you really do have a problem. I don't know very much about
neuroleptic malignant syndrome. Have you ever asked a Dr. if you could take natural herbal remedies? Also have you ever tried seeing a therapist and learning coping skills? There just has to be some alternatives out there for you. I can't imagine what you must be going through. Try to hang in there. Someone, some where will have the answer. Good luck.
WebMD Health Ambassador, BpCookie
 
avatar
Joseph F Goldberg, MD responded:
Dear Countrycrazy, The treatment for NMS is not taking antipsychotic drugs. However, they are not usually the mainstay of treatment for bipolar disorder; traditional mood stabilizers such as lithium, Depakote, Tegretol and possibly Lamictal are the usual long-term treatments for bipolar disorder, and none of those drugs have anything to do with NMS caused by antipsychotics. Dr. G.
 
avatar
Countrycrazy replied to bpcookie's response:
Thank you for your welcoming, I have been looking into natural remedies as well as seeing a therapist. It is very hard though, there are just something's that you cannot keep under control. Thank you again.
 
avatar
Countrycrazy replied to Joseph F Goldberg, MD's response:
Dr. G, thank you for your response. You are right as for the treatment of NMS, the problem is that all the doctors I have seen always want to pair meds. I was just given a new script for Trilleptal but was told that because of how my bipolar acts that there is a chance that it will not help me at all. I am very confused with all of this. I was on Lamictal and taken off of it with my doctors blaming NMS. That's why I came to this community, I need advice and help understanding everything. Should I even try the new meds, should I not. I do not know what to do anymore, what I do know is that I need to get this under control. Please help if you can.
 
avatar
Joseph F Goldberg, MD replied to Countrycrazy's response:
Dear Countrycrazy,

Generally speaking, in the absence of psychosis (delusions, hallucinations), there is no reason to need an antipsychotic in bipolar disorder (apart from the rare case of Seroquel or Symbyax for acute depression). Lamictal is an anticonvulsant that has no effect on dopamine receptors and thus no relationship to NMS. Trileptal has been shown to be the same as a placebo in randomized trials of acute mania and is generally not thought of as a first- or second- or third- line treatment for mood symptoms in bipolar disorder. Again, the four mood stabilizers noted earlier are the cornerstone treatments for bipolar disorder.

Dr. G.
 
avatar
skypper replied to Countrycrazy's response:
What I've been told is that to try and stabilize our bipolar it's part meds, part lifestyle and part stress management. That is eat healthy, exercise, take good care of ourselves and do therapy to show and teach us ways of eliminating and/or dealing with the stresses of life.
So while you're working with your docs trying to find the right meds you can take, you can definitely also work on the other stuff to try and help.
~Sky~
When nothing's going right, go left!


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
108 of 125 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.